Emergency department treatment and disposition of tricyclic antidepressant (TCA)-overdose patients remains a common and difficult problem. Various clinical findings have been proposed as toxicity indicators. To study the performance of QRS duration as a predictor of toxicity in our patient population, we retrospectively reviewed the cases of all patients presenting to our ED with TCA overdosage. The charts of 102 patients with quantitative or qualitative laboratory confirmation of TCA ingestion were reviewed for ED findings and hospital course with specific attention to the occurrence of ventricular arrhythmias (VAs) or seizures. The ED ECG revealed that 57 patients had a maximal 12-lead ECG QRS interval duration (QRS) of <.10 seconds (Group 1). The remaining 45 patients had QRS ≥.10 seconds (Group 2). Three patients (5%) in Group 1 and three (6%) in Group 2 experienced VAs. Four patients (7%) in Group 1 and five (11%) in Group 2 experienced seizures. There was no significant difference in the rate of occurrence of VAs or seizures between the two groups. Of note was the fact that five of eight VAs and nine of 11 seizures occurred in the ED setting. We conclude that determination of QRS duration is not an accurate indicator of VA or seizure risk for all TCA-overdose populations. In particular, risk of toxic events during the emergency phase of TCA overdose does not appear to be indicated by evaluation of the QRS duration in the ED.
- QRS interval, overdose, tricyclic antidepressant
- tricyclic antidepressant, overdose
ASJC Scopus subject areas
- Emergency Medicine